New York, 2016

Lake-Effect Snow in New York, December 13 to 16, 2016

December 13 to 16, 2016 · NWS BUF · 10 events in 9 counties and zones

A cold front moved through the region during the night of the 13th, with colder air arriving by the morning of the 14th. The wind direction was from the southwest initially as lake effect snow developed on the 14th, with intensifying bands of lake effect snow focusing on the Buffalo Metro area off Lake Erie and the Watertown area off Lake Ontario during the afternoon.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front moved through the region during the night of the 13th, with colder air arriving by the morning of the 14th. The wind direction was from the southwest initially as lake effect snow developed on the 14th, with intensifying bands of lake effect snow focusing on the Buffalo Metro area off Lake Erie and the Watertown area off Lake Ontario during the afternoon. The heaviest snow fell during the afternoon and evening commute with significant impact to the drive home in the Buffalo and Watertown areas with snowfall rates of up to 3 inches per hour and multiple reports of thunder and lightning. A second cold front crossed the area on the evening of the 14th, forcing winds to become more westerly and push lake effect snow into the western Southern Tier off Lake Erie, and the Tug Hill region off Lake Ontario. The lake effect snow continued overnight on the 14th and into the early morning of the 15th on westerly flow. The heaviest snow during this period was found off Lake Ontario, focusing on the central and northern part of the Tug Hill Plateau. A strong arctic cold front then crossed the region from north to south during the late morning and early afternoon of the 15th. Following the passage of the arctic front, winds become more northwest, with a band of heavy snow settling south into the Rochester area during the late afternoon and evening. The combination of heavy snow and gusty winds brought a difficult afternoon and evening drive in the Rochester area. Heavy lake effect snow persisted through much of the night on the 15th for Rochester and Orleans County before tapering off on the 16th. The lake effect snow off Lake Erie was less intense during this period, with a broad area of light to moderate snow across the western Southern Tier in west to northwest flow. Finally on the 16th, the Lake Erie lake effect snow intensified once again as it moved north across the Buffalo Metro area, with a 2 to 4 hour period of heavy snow from late morning through mid-afternoon.|Off Lake Erie, specific snowfall reports included: 18 inches at Springville, 15 inches at Kennedy, 12 inches at Franklinville, Corfu, Elma and Cheektowaga, 11 inches at Little Valley, 10 inches at Buffalo Airport, Warsaw, Jamestown and Lackawanna, 9 inches at Allegany State Park, Akron, Colden and West Seneca, 8 inches at Rushford, Athol Springs, Sardinia and East Aurora, and 7 inches at Olean, Williamsville, Kenmore, Batavia, Clarence Center and Allegany. Off Lake Ontario, specific snowfall reports included: 27 inches at Redfield, 25 inches at Carthage, 20 inches at Glenfield and Brockport, 19 inches at Hooker, 16 inches at Mannsville, 14 inches at Rochester Airport, 13 inches at Watertown and Sandy Creek, 12 inches at Brockport, 10 inches at Osceola, Lacona, Irondequoit and Webster, 9 inches at Highmarket, Bennetts Bridge, Walworth, Palmyra, Sodus, Lyndonville and Constableville, and 8 inches at Beaver Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 13, 6:44 AM EST, 6 hours 16 minutes earlier.

Area forecast discussion, Dec 13, 6:44 AM EST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
644 AM EST Tue Dec 13 2016

.SYNOPSIS...
Lake effect snow showers are expected to develop again today as an
upper level trough replenishes the ambient moisture over the eastern
Great Lakes; with lake snows forming near the northwestern Niagara
Frontier and Saint Lawrence Valley through the day, and then diving
southward this evening. This trough will also bring a few general
snow showers this afternoon and evening to the Southern Tier,
with minor accumulations. Much colder air will then flow across
the Great Lakes the mid to latter half of the week that will be
accompanied by widespread lake-effect snow from Wednesday into
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure over the Ohio Valley has spread drier air
across WNY which has temporarily ended the lake effect response of
colder air flowing over the warm lake waters. Regional radars
display ongoing light lake effect snow east of Lake Ontario.
This activity should continue to weaken over the next few hours as
inversion heights fall, daytime mixing increases, and drier air
reaches the band. Winds will likely back some with the surface high
pressure riding northeastward, and this will allow the lake snows to
push northward towards Watertown while weakening.

Through much of the morning hours it will relatively be quiet with
high pressure spilling drier air across the region. Though moisture
will be depleted in the snow crystal growth zone there will remain
plentiful moisture in the lower levels...such that we'll need to
keep an eye for some patchy freezing drizzle northeast of the lakes.
Currently confidence remains too low to place any mention in the
forecast.

A shortwave over the western High Plains this morning will race
eastward, this in the bottom of a longwave dropping across Southern
Canada. Ahead of the upper level trough we'll see a surge in
moisture in the mid levels, such that lake effect plumes northeast
of the lakes will begin to generate snow...likely towards the late
morning or early afternoon hours off both lakes. In addition this
shortwave will provide synoptic scale lift such that a brief period
of light snow will likely fall across the So. Tier of WNY. Through
the early evening hours snow accumulations will likely remain around
an inch or less. In addition to the snow, winds will become gusty
across the lake plain as a cold front moves through. Winds may gust
upwards to 30 to 35 mph this afternoon and evening.

Tonight behind this shortwave, and passing surface cold front the
surface winds will begin to veer such that more of a westerly
flow will flow over the lakes. This will shift lake snows
southward across the snow belts south of Buffalo, and across the
Tug Hill east of Lake Ontario.

Lake Induced Equilibrium levels will remain around 5k feet east of
Lake Erie tonight. There is some suggestion that there will be a
period of time behind the shortwave where moisture is not that great
in the snow dentritic growth zone. The shifting winds tonight
combined with the less than stellar lake effect snow parameters will
keep snow accumulations east of Lake Erie to a manageable 1 to 3
inches.

East of Lake Ontario lake effect snow parameters will be slightly
more favorable for lake effect snow formation and accumulation. Lake
Induced EQL levels will be 5-7k with more ambient moisture within
the snow growth zone. This will likely maintain a band of snow,
initially over Watertown and Fort Drum area with several inches of
snow falling early evening to the Tug Hill region through the night
where 2 to 4 inches of snow will accumulate late in the night.
Tonight will also be colder behind the mid level trough, with 850
hPa temperatures falling towards the negative teens by the close of
the period. Overnight lows will fall into the teens for much of the
region.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
...Dangerous cold with significant lake snows...

This period will feature a plunge of arctic air. This airmass will
not only bring the coldest air so far this winter season, but
another round of significant lake effect snows east of the lakes,
significant blowing snow and dangerously cold wind chills.

The main feature this period will be the descending polar airmass
tied to the deep upper level low diving south across northern
Ontario. While center of this system and the core of the coldest air
will pass to our north, extreme cold rotating on its southern flank
will overspread our area during the period, setting the stage for
well below normal temperatures and another round of significant
lake effect snow east of the lakes.

Latest mesoscale guidance and bufkit profiles suggesting that weak
lake effect snows will be ongoing Wednesday off both lakes. As
colder air deepens over the area with 850 mb temperatures nearing
-16c by afternoon a general 240-250 flow over our region will focus
lake snows into the Buffalo and Watertown metro areas. The lake
snows should be intensifying through the afternoon as lake
equilibrium levels rise to to nearly 15k feet, along with the
arrival of synoptic moisture by late in the day.

A period of heavy lake effect snow off Lake Erie may impact the
Buffalo Metro area during the Wednesday evening commute before
moving quickly south Wednesday night as the boundary layer flow
veers westerly. Given the short duration of the event, it will
likely end up being a borderline high end advisory low end warning
for Buffalo Metro as far as snow amounts go. However, the timing
along with expected strong winds will likely produce significant
impact. Off Lake Ontario, expect a similar scenario with lake snows
developing near Watertown during the afternoon and early evening
before settling south to the Tug Hill.

Otherwise, it will be brisk and cold Wednesday with afternoon
temperatures topping out in the mid 20s. Gusty winds will interact
with these mercury to produce apparent temperatures in the single
digits and teens.

The cold air will deepen further Wednesday night and Thursday as 850
mb temperatures lower to at least -20c. This will result in
extreme over-lake instability with lake induced capes peaking over
1500 j/kg and lake equilibrium levels up to nearly 20k feet. Such
strong instability within a low sheared environment is strongly
suggestive of intense snowfall rates of 3 to 5 inches per hour a
possibility at times, especially east of Lake Ontario where the
lowest shear environment will exist. Winds will be especially
strong during this time period with gusts in the 40-45 mph range
resulting in significant blowing and drifting snow and near
blizzard conditions at times in and near the lake bands. Snowfall
amounts of more than two feet will be possible for the Tug Hill
area from later Wednesday into Thursday evening.

Besides the significant lake snow potential, it will be cold
Wednesday night and Thursday. Temperatures will settle into the
single digits and lower teens late Wednesday night, then only
recover a few degrees on Thursday in advance of an arctic front.

Latest guidance supports continuity with depicting the passage of an
arctic cold front over the forecast area late in the day Thursday
and Thursday evening. As is almost always the case, there will be a
burst of moderate to heavy snow with the arctic frontal passage.
This burst of snow will be accompanied by strong winds with near
blizzard conditions, albeit fairly short in duration, but could
be rather disruptive.

Behind the passage of the arctic front, temperatures late Thursday
night will plunge below zero across a large portion of western and
north central New York. Winds averaging 10-15 mph will combine with
these readings to produce dangerously cold wind chills of 15 to 20
below. Wind chill headlines may be necessary.

Friday will be another very cold day as the center of an arctic high
passes just to our south. Temperatures will be similar to those of
the Thursday, though winds will be much less, wind chill values will
not be as threatening. The bulk of the region will be precipitation
free, except for nuisance lake snow showers east of both lakes.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As the extended portion of the forecast begins...our attention will
quickly turn back to the synoptic scale as a large storm system
ripples northeastward from the Central and Southern Plains Friday
night...then crosses our region between Saturday and Saturday night.
While the medium range models continue to exhibit a spread of
solutions with this system that range from a rather wavy frontal
boundary to a single low passing by to our northwest...all guidance
suggests that this system will be rather moisture-laden...and will
also at least advect a period of warmer air into our region during
the day on Saturday...when the lower levels of the atmosphere appear
likely to warm above freezing in many areas. Such a scenario would
result a high likelihood of precipitation for our entire region
during the Friday night-Saturday-Saturday night time frame...with
ongoing warm advection forcing snow Friday night to mix with or
even change over to plain rain during Saturday...before strong cold
air advection in the wake of the system's cold front drives a
transition back to all snow before the precip ends Saturday night/
Sunday morning.

Following the passage of this system...a much colder airmass (though
not quite as cold as the one expected for the end of the preceding
work week) will then pour across our area for Sunday and Sunday
night...with temperatures consequently falling back to below normal
levels. With a general westerly to northwesterly flow in place...the
colder air will also help to generate some lake effect snow showers
east and southeast of the lakes...though the rather dry nature of the
incoming airmass will probably keep these fairly limited/scattered in
nature. Whatever lake effect that does form will then lift northward
and tend to fall apart altogether on Monday as high pressure builds
across the region...winds back around to southwesterly...and warm
air advection sets up aloft.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
For the 12Z TAFs a light band of lake effect snow showers continues
east of Lake Ontario, and as this activity moves northward it may
bring a brief period of IFR flight conditions to Watertown.

Otherwise temporary drying in the lower-mid levels will likely
prevent lake effect snow activity from forming, and it will not be
until late morning or early this afternoon that a return of synoptic
moisture will allow for some light bands of lake effect snow to
form. This activity will form near KIAG/KBUF off Lake Erie, and near
KART off Lake Ontario. Flight conditions will range from IFR to low
end MVFR within these bands...with better snowband structure forming
just south of both KBUF/KART. These bands of snow will then drop
southward tonight.

In addition to the lake effect snow, a light synoptic snow event
will cross from the Ohio Valley to near the PA/NYS line. This will
likely bring IFR flight conditions to KJHW, before the lake effect
snow band nears late evening. Lake parameters are not overly
impressive off Lake Erie as dry air will maintain either weak or no
lake effect snow east of Lake Erie. Meanwhile, a better moisture
profile should allow for a band of snow overnight east of Lake
Ontario, with the band just south of KART through the night.

Southwest winds today will occasionally gust 25 to 30 knots across
KBUF and KIAG today.

Outlook...

Wednesday...VFR/MVFR early...then IFR/LIFR in lake effect snow.
Thursday...IFR/LIFR with snow and blowing snow.
Friday...VFR/MVFR with a chance of snow showers.
Saturday...MVFR/IFR. Snow likely. LLWS possible Saturday night.

&&

.MARINE...
A westerly flow will continue across the Eastern Great Lakes this
week, with freshening winds behind a series of cold fronts
maintaining an extended period of small craft conditions on the
lakes. Small craft advisories for the lakes will remain in place
through Wednesday late afternoon, when winds increase in strength
to possible gale force on both the lakes.

Gale watches have been issued for both lakes with this forecast
package update, starting late Wednesday afternoon and running
through Thursday night. Small craft advisories will be likely on the
rivers this period as well.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Watch from Wednesday afternoon through late
     Thursday night for NYZ006>008.
     Lake Effect Snow Watch from Wednesday afternoon through late
     Wednesday night for NYZ010-011.
     Lake Effect Snow Watch from Wednesday evening through late
     Thursday night for NYZ012-019-020-085.
MARINE...Gale Watch from Wednesday afternoon through Thursday evening
         for LEZ040-041.
         Small Craft Advisory until 4 PM EST Wednesday for LEZ040-
         041.
         Gale Watch from Wednesday evening through Thursday
         evening for LOZ043>045-063>065.
         Gale Watch from Wednesday evening through Thursday evening
         for LOZ042-062.
         Small Craft Advisory until 7 PM EST Wednesday for
         LOZ042>045.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...TMA
LONG TERM...JJR
AVIATION...THOMAS
MARINE...THOMAS
Hazardous weather outlook, Dec 13, 5:14 AM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
514 AM EST TUE DEC 13 2016

NYZ010-011-141015-
NORTHERN ERIE-GENESEE-
514 AM EST TUE DEC 13 2016

...LAKE EFFECT SNOW WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

SOUTHWEST TO WEST WINDS MAY GUST 40 TO 45 MPH BOTH WEDNESDAY AND
THURSDAY.

THE COLDEST AIR THIS WINTER WILL ARRIVE BY MID TO LATE WEEK. A
STRONG ARCTIC COLD FRONT WILL CROSS THE AREA THURSDAY AFTERNOON OR
EVENING. THIS STRONG ARCTIC FRONT MAY BE ACCOMPANIED BY A HEAVY
SNOW SQUALL WITH GUSTY WINDS CREATING A BRIEF PERIOD OF NEAR
BLIZZARD CONDITIONS.

IN ADDITION WIND CHILL VALUES WILL REACH BELOW ZERO WEDNESDAY
NIGHT THROUGH FRIDAY MORNING...WITH THE COLDEST WIND CHILLS OF
NEAR 10 BELOW ZERO THURSDAY NIGHT AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019-020-085-141015-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
514 AM EST TUE DEC 13 2016

...LAKE EFFECT SNOW WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
LATE THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

SOUTHWEST TO WEST WINDS MAY GUST 40 TO 45 MPH BOTH WEDNESDAY AND
THURSDAY.

THE COLDEST AIR THIS WINTER WILL ARRIVE BY MID TO LATE WEEK. A
STRONG ARCTIC COLD FRONT WILL CROSS THE AREA THURSDAY AFTERNOON OR
EVENING. THIS STRONG ARCTIC FRONT MAY BE ACCOMPANIED BY A HEAVY
SNOW SQUALL WITH GUSTY WINDS CREATING A BRIEF PERIOD OF NEAR
BLIZZARD CONDITIONS.

IN ADDITION WIND CHILL VALUES WILL REACH BELOW ZERO WEDNESDAY
NIGHT THROUGH FRIDAY MORNING...WITH THE COLDEST WIND CHILLS OF 15
TO 20 BELOW ZERO THURSDAY NIGHT AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-013-014-021-141015-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
ALLEGANY-
514 AM EST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOUTHWEST TO WEST WINDS MAY GUST 40 TO 45 MPH BOTH WEDNESDAY AND
THURSDAY.

THE COLDEST AIR THIS WINTER WILL ARRIVE BY MID TO LATE WEEK. A
STRONG ARCTIC COLD FRONT WILL CROSS THE AREA THURSDAY AFTERNOON OR
EVENING. THIS STRONG ARCTIC FRONT MAY BE ACCOMPANIED BY A VERY
HEAVY SNOW SQUALL WITH GUSTY WINDS CREATING A BRIEF PERIOD OF NEAR
BLIZZARD CONDITIONS.

IN ADDITION WIND CHILL VALUES WILL REACH BELOW ZERO WEDNESDAY NIGHT
THROUGH FRIDAY MORNING...WITH THE COLDEST WIND CHILLS OF NEAR 10
BELOW ZERO THURSDAY NIGHT AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-141015-
OSWEGO-JEFFERSON-LEWIS-
514 AM EST TUE DEC 13 2016

...LAKE EFFECT SNOW WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

SOUTHWEST TO WEST WINDS MAY GUST 40 TO 45 MPH BOTH WEDNESDAY AND
THURSDAY.

IN ADDITION WIND CHILL VALUES WILL REACH BELOW ZERO WEDNESDAY
NIGHT THROUGH FRIDAY MORNING...WITH THE COLDEST WIND CHILLS OF 15
TO 20 BELOW ZERO THURSDAY NIGHT AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ043>045-063>065-141015-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
514 AM EST TUE DEC 13 2016

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042-062-141015-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
514 AM EST TUE DEC 13 2016

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-LOZ030-SLZ022-024-141015-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
514 AM EST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-141015-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
514 AM EST TUE DEC 13 2016

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Erie

When
December 13, 1:00 PM EST to December 14, 10:45 PM EST
Where
Northern Erie forecast zone
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lake-Effect Snow, Genesee

When
December 13, 1:00 PM EST to December 14, 10:45 PM EST
Where
Genesee forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

Lake-Effect Snow, Jefferson

When
December 13, 1:00 PM EST to December 15, 4:00 PM EST
Where
Jefferson forecast zone
Property damage
$15,000
Reported by
Public
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
December 13, 1:00 PM EST to December 15, 4:00 PM EST
Where
Lewis forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
December 13, 7:00 PM EST to December 15, 4:00 AM EST
Where
Oswego forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lake-Effect Snow, Southern Erie

When
December 14, 2:00 PM EST to December 15, 6:00 AM EST
Where
Southern Erie forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lake-Effect Snow, Chautauqua

When
December 14, 7:00 PM EST to December 16, 3:00 AM EST
Where
Chautauqua forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cattaraugus

When
December 14, 7:00 PM EST to December 16, 3:00 AM EST
Where
Cattaraugus forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Lake-Effect Snow, Monroe

When
December 15, 6:00 PM EST to December 16, 5:00 AM EST
Where
Monroe forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Lake-Effect Snow, Northern Erie

When
December 16, 11:30 AM EST to 5:00 PM EST
Where
Northern Erie forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670422, 670423, 670427, 670428, 670429, 670424, 670425, 670426, 670430, 670431.